Flash Flood, Beaufort
- When
- August 4, 6:15 PM EST to 8:00 PM EST
- Where
- Beaufort County, Burton
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.357, -80.692 (the zone’s center; the record gives no point)
Heavy rainfall flooded roads.
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 4, 1:15 PM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 215 PM EDT MON AUG 4 2003 ANOTHER DAY OF WATERSPOUTS...WITH SEVERAL SIGHTED OFF FOLLY BEACH AND KIAWAH ISLAND AGAIN. THANK GOODNESS FOR OUR SPOTTERS. LINES OF BUILDING CUMULUS AND VERY LIGHT WINDS IN THE LOWEST FEW THOUSAND FEET...COMBINED WITH WEAK CONVERGENCE AND SLIGHT VEERING IN THE LOWER TROPOSPHERE TO PRODUCE THE SPOUTS. RECENT SATELLITE AND RADAR SHOWING LIMITED COVERAGE OF CONVECTION SO FAR...WITH MOST ACTIVITY ALONG THE COAST OF MCINTOSH COUNTY. STORM MOTION IS E NEAR 20 KT. PLENTY OF CONVECTION STARTING TO SPREAD ACROSS GA AND WITH RESULTANT SEA BREEZE JUST GETTING STARTED...COVERAGE OF CONVECTION WILL BEGIN ONCE THE CAP BREAKS. THE BLOCKED PATTERN ALOFT WILL PERSIST AGAIN THIS FCST PERIOD...WITH AMPLIFIED TROUGH IN THE E AND THE SUB TROPICAL RIDGE IN THE ATLC HOLDING FIRM. SURFACE AND LOW LEVEL RIDGE IS SUPPRESSED ACROSS FL AND WILL MOVE LITTLE OR EVEN SHIFT A LITTLE FURTHER S THROUGHOUT THE WEEK. ONE SHORT WAVE...NOW IN THE TN VALLEY WILL MOVE THRU LATE TONIGHT AND EARLY TUE...WITH NVA IN ITS WAKE. ANOTHER SHORT WAVE TO MOVE IN LATE WED AND WED NIGHT...WITH A POSSIBLE THIRD WAVE ALOFT ON FRI. UPPER LEVEL DIVERGENCE IS ASSOCIATED WITH EACH WAVE...BUT BEST UPWARD MOTION IS DURING THE MID WEEK AND LATE WEEK SHORT WAVES. THIS POINTS TO HIGHER POPS DURING THESE TIME PERIODS...WITH NEAR NORMAL POPS THE REST OF THE FCST PERIOD. TOMORROWS CONVECTION IS A LITTLE BOTHERSOME HOWEVER. COMBINATION OF NVA AND LESS MEAN RH AND PWAT POINTS TO LESS COVERAGE OF ACTIVITY THAN LATE. HOWEVER...WIND FIELDS ALOFT WILL INCREASE AND MID LEVEL DRY AIR WOULD LEAD TO A BETTER CHANCE OF SOME DOWNBURST WINDS. AND SPC DOES HAVE THE NW PART OF THE CWA IN A SLGT RISK ARE OF SEVERE WX FOR TUE. RESULTANT SEA BREEZE BOUNDARY WILL BE PINNED CLOSER TO THE COAST THE NEXT SEVERAL DAYS...WITH BOUNDARY LAYER WINDS MAINLY FROM THE SW AT 10 TO 15 KT OR GREATER. SC NOCTURNAL MARINE CONVECTION WILL LIKELY REMAIN IN THE ATLC WITH PARALLEL FLOW TO THE ORIENTATION OF THE COASTLINE. TEMPS NOT FAR FROM NORMAL...EXCEPT A LITTLE LOWER DURING THE DAYTIME. MARINE....SOUTHWEST FLOW CONTINUES THROUGH THE PERIOD AROUND THE BERMUDA HIGH. WIND SPEEDS WILL PICK UP SOMEWHAT BY THURSDAY NIGHT AS UPPER TROUGH SHARPENS JUST TO OUR WEST. AT THE SAME TIME A SURFACE LOW AND ASSOCIATED FRONT DROPS INTO THE TENNESSEE VALLEY AND TIGHTENS UP THE SURFACE GRADIENT. THIS IS MORE EVIDENT ON THE GFS THAN THE ETA. THE GFS LOOKS A BIT TOO HIGH SO WILL TREND TOWARD THE ETA. SITUATION REMAINS UNCHANGED HEADING INTO THE WEEKEND WITH ELONGATED UPPER TROUGH REMAINING IN PLACE AND THE FRONT DISSIPATING JUST WEST OF HERE. NO FLAGS. .CHS... GA...NONE. SC...NONE. PM/HSA
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-041100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1155 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .HEAVY RAIN/FLASH FLOODING...NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA INTO THIS EVENING. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING 3 INCHES OR MORE OF RAIN IN A SHORT PERIOD. THIS MAY RESULT IN ISOLATED AREAS OF FLASH FLOODING. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SAVANNAH RIVER AT CLYO...THE EDISTO RIVER AT GIVHANS FERRY AND FOR THE OGEECHEE RIVER AT EDEN. THE RIVER FLOOD WARNING FOR THE LOWER SANTEE RIVER AT JAMESTOWN HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .RIP CURRENTS...RIP CURRENT RISK IS MODERATE THIS AFTERNOON. WIND AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER. PLEASE REFER TO THE 1145 AM MARINE WEATHER STATEMENT AND THE SURF ZONE FORECAST FOR ADDITIONAL INFORMATION. .WATERSPOUTS...THERE HAVE BEEN REPORTS OF SEVERAL WATERSPOUTS THIS MORNING OFF OF KIAWAH AND FOLLY BEACH. UNTIL THE SEA BREEZE DEVELOPS EARLY THIS AFTERNOON...THERE IS STILL A SLIGHT RISK OF WATERSPOUTS...MAINLY FROM TYBEE ISLAND TO ISLE OF PALMS. WATERSPOUTS USUALLY DEVELOP FROM THE LARGER CLOUD BUILDUPS...ESPECIALLY THOSE WITH DARK AND FLAT BASES. WIND SPEEDS CAN EASILY REACH 35 OR 40 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. .RIVER FLOODING...RIVER FLOODING WILL LIKELY CONTINUE ON THE EDISTO RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO AND THE OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
GAZ140-141-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 458 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 530 PM EDT... AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS...FROM 3 MILES NORTHEAST OF COX TO 3 MILES SOUTHEAST OF DARIEN...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TOWNSEND...DARIEN...COX...ARDICK...HUXFORD...MERIDIAN...AND EULONIA THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE A SAFE BUILDING IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. PM
GAZ116-117-138>141-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 524 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY...BRYAN COUNTY AND LIBERTY COUNTY THROUGH 600 PM EDT... AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM HALFMOON LANDING TO 2 MILES SOUTHWEST OF SOUTH NEWPORT...MOVING NORTHEAST AT 25 MPH ALONG THE SEA BREEZE BOUNDARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SOUTH NEWPORT...SHELLMAN BLUFF...RICEBORO...RETREAT...HALFMOON LANDING...SEABROOK...SUNBURY AND BELFAST THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH.
SCZ047-048-051-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 553 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY THROUGH 700 PM EDT... AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DEVELOPING THUNDERSTORMS FROM 3 MILES SOUTHWEST OF PARRIS ISLAND...SOUTH TO NEAR SAVANNAH. MOVEMENT WAS NORTHEAST AT 15 MPH. THESE THUNDERSTORMS...AND OTHERS THAT DEVELOP AND MOVE IN FROM ACROSS THE SAVANNAH RIVER THIS EVENING HAVE THE POTENTIAL TO PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. SOME COMMUNITIES THAT WILL BE AFFECTED THROUGH 700 PM EDT INCLUDE...PRITCHARDVILLE...LAUREL BAY...GARDENS CORNER...HARDEEVILLE AND SWITZERLAND. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. PM
GAZ116>119-138-139-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 554 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT BRYAN...CHATHAM...AND LIBERTY COUNTIES THROUGH 645 PM EDT... AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SHORT LINE OF THUNDERSTORMS FROM PEMBROKE SOUTH TO HINESVILLE MOVING EAST AT 25 MPH. THIS LINE IS EXPECTED TO COLLIDE WITH DEVELOPING THUNDERSTORMS ALONG THE SEA BREEZE BOUNDARY FROM NEAR DOWNTOWN SAVANNAH SOUTHWARD TO SUNBURY. STRONG STORMS WILL AFFECT AREAS IN AND AROUND FORT STEWART... FLEMINGTON...TRINITY...LIMERICK...LETFORD...FLEMING...RICHMOND HILL AND SAVANNAH THROUGH 645 PM EDT. PEA SIZE HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
SCZ047-048-051-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 627 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY THROUGH 700 PM EDT... AT 627 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED ALONG A LINE EXTENDING FROM...8 MILES NORTHWEST OF BEAUFORT TO 6 MILES NORTH OF HILTON HEAD ISLAND TO 4 MILES NORTH OF SAVANNAH...MOVING EAST AT 5 MPH. THIS CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND SHELDON...RIVERDALE...PRITCHARDVILLE...BEAUFORT...PRITCHARD... OKATIE...LIMEHOUSE...LEVY...KNOWLES AND JASPER THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. PM
SCZ043>045-047>051-050030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 710 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER COUNTY...JASPER COUNTY...CHARLESTON COUNTY...BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 830 PM EDT... AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS...CENTERED ALONG A LINE EXTENDING FROM CLUBHOUSE CROSSROADS TO 4 MILES SOUTH OF PRITCHARDVILLE...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF SUMMERVILLE TO 11 MILES NORTHEAST OF SAVANNAH. MOVEMENT IS NORTHEAST NEAR 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WHITE HALL...THAYER...SIDNEY...SHELDON...ROUND O...RIVERDALE... RITTER...JACKSONBORO...DELEMAR CROSSROADS...SUMMERVILLE AND NORTH CHARLESTON THROUGH 830 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH. PM
The Charleston,SC radar (KCLX), 47 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
2 flash flood. Local standard time, as filed.
Heavy rainfall flooded roads.
Heavy rainfall flooded Irby Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379179, 5379180.